Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Grand Forks, ND

June 11, 2005Richland County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jun 11, 2005, 1:05 PM CDT for Richland County, North Dakota. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 1:05 PM CDT (18:05 UTC)
Expired
Jun 12, 2005, 1:00 AM CDT
In force
12 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 1:50 PM CDTFLASH FLOODWyndmere, NDWATER FLOWING OVER STATE HIGHWAY 18
Jun 11, 2:30 PM CDTFLASH FLOODWyndmere, NDSEVERAL BASEMENTS FLOODED. SANDBAGGING OPERATION IN PROGRESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 111809
FFWFGF
NDC077-120600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
105 PM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 100 AM CDT

* AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 4
  MILES SOUTHWEST OF BARRIE TO 2 MILES SOUTH OF STILES...OR ALONG A
  LINE EXTENDING FROM 29 MILES SOUTHWEST OF FARGO TO 26 MILES
  SOUTHWEST OF WAHPETON. THE STORMS PRODUCING VERY HEAVY RAIN WERE   
  MOVING TO THE NORTH NORTHWEST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE WYNDMERE...LIDGERWOOD...
  STILES AND MANTADOR.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4659 9725 4596 9718 4597 9691 4660 9698

$$

HOPKINS
1 follow-up statement
000 
WGUS73 KFGF 120354
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1046 PM CDT SAT JUN 11 2005

NDC077-120356-
RICHLAND ND-
1046 PM CDT SAT JUN 11 2005

...THE FLASH FLOOD WARNING FOR WESTERN RICHLAND COUNTY IS
CANCELLED...

AT 1046 PM CDT...HEAVY RAINS HAVE MOVED OUT OF WESTERN RICHLAND 
COUNTY. THE FLASH FLOOD WARNING IS BEING REPLACED BY AN AREAL FLOOD 
WARNING. SO THE WARNING HAS BEEN CANCELLED. DITCHES REMAIN FULL AND 
SEVERAL ROADS HAVE BEEN WASHED OUT SO THE THREAT FOR FLOODING 
CONTINUES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION 
FOR ADDITIONAL INFORMATION.

LAT...LON 4659 9725 4596 9718 4597 9691 4660 9698

$$
JCA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 10:40 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 11, 10:40 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1040 AM CDT SAT JUN 11 2005

.DISCUSSION...SHOWERS AND ISOLATED THUNDER APPROACHING FROM THE
SOUTH AND APPEARS CERTAIN TO GIVE A LARGE AREA OF OUR SOUTHERN CWA
ANOTHER 1/2 TO 3/4 INCH OF RAIN TODAY. THE TRACK OF SHOWERS ON RADAR
APPEARS TO FAVOR THE GFS IN KEEPING MORE OF IT FARTHER WEST. MOST OF
IT CORRELATES TO THE INTERFACE BETWEEN 850 MB CONVERGENCE WITH
OVERLYING 250 MB DIVERGENCE. GFS SEEMS TO HAVE THE BEST HANDLE ON
THIS EXCEPT A PIREP OVER ABR LAST OUR REPORTED 96 KNOTS WHICH FAVORS
NAM. LOTS OF RAIN APPROACHING IN ANY CASE.

.SHORT TERM (TODAY)...LEANED MOST ON GFS TRACK AND TIMING FOR
PRECIPITATION. MODEL SOUNDINGS SUGGEST THAT SEVERE STORMS MIGHT BE
POSSIBLE FOR OUR FAR SOUTHEAST (ABOUT 8D3 TO PKD) THOUGH CAPE IS
LIMITED TO A FEW HUNDRED J/KG AS LOW LEVEL LAPSE RATES ARE BARELY
MORE STEEP THAN MOIST ADIABATIC. WILL NOT INCLUDE MENTION OF SEVERE
ATTM BUT WILL PAY ATTENTION TO SURFACE WARMING INTO THE 70S AND/OR
DEW POINTS CLIMBING TO UPPER 60S WILL LIKELY BE BAD NEWS. ANOTHER
POTENTIAL PROBLEM COULD BE FLASH FLOODING SINCE RICHLAND/GRANT/
WILKIN/OTTER TAIL COUNTIES ARE MORE SUSCEPTIBLE TO THIS PARTICULAR
PROBLEM CURRENTLY...BUT SO FAR IT DOESN/T APPEAR THAT MUCH WATER
WILL OCCUR. WILL LIKELY UPDATE THE HWOFGF PRODUCT TO MENTION THESE
ISSUES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GV
Hazardous weather outlook, Jun 11, 12:15 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1215 PM CDT SAT JUN 11 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121032-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
1215 PM CDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

PERIODS OF HEAVY RAIN WITH ISOLATED THUNDERSTORMS ARE EXPECTED TODAY
ACROSS AN AREA INCLUDING SOUTHEAST AND EAST CENTRAL NORTH DAKOTA AND
NORTHWEST MINNESOTA. THE TOTAL RAINFALL FOR THE DAY AS MUCH AS 2 TO
2.5 INCHES MAY FALL IN A FEW SPOTS AND CAUSE PONDING OF WATER OR
MINOR FLOODING. OVERALL RAINFALL WILL BE MUCH LESS HOWEVER.
SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ACROSS WEST CENTRAL
MINNESOTA. SMALL HAIL AND GUSTY NON-SEVERE WINDS ARE EXPECTED BY
LATE AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR AGAIN ON
MONDAY AND TUESDAY...MOST NUMEROUS OVER SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.  RAINFALL AMOUNTS COULD EXCEED ONE INCH IN
THE FAR SOUTHERN RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:19 PM CDTFlash Flood WarningFGFCass, Ransom, Sargent11 hr
Jun 11, 6:14 PM CDTFlash Flood WarningFGFEddy12 hr
Jun 11, 6:16 PM CDTFlash Flood WarningFGFGrand Forks12 hr
Jun 11, 6:17 PM CDTFlash Flood WarningFGFTraill12 hr
Jun 11, 6:29 PM CDTFlash Flood WarningFGFBenson, Cavalier, Ramsey12 hr
Jun 11, 6:36 PM CDTTornado WarningFGFTraill39 min
Jun 11, 6:58 PM CDTTornado WarningFGFCass47 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.